Wyoming, 2005

Avalanche in Wyoming, December 27, 2005

December 27, 2005 · NWS RIW · 1 event in 1 county or zone

An avalanche killed a 21 year-old man who was snowmobiling near Togwotee Pass. It took Search and Rescue two days to find the man, who was buried under 12 feet of snow, due to inclement weather and additional avalanches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche killed a 21 year-old man who was snowmobiling near Togwotee Pass. It took Search and Rescue two days to find the man, who was buried under 12 feet of snow, due to inclement weather and additional avalanches. A companion escaped injury because he was riding above where the snow broke free.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 3:45 AM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Dec 27, 3:45 AM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
345 AM MST TUE DEC 27 2005

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
AS ONE SHORTWAVE WITHIN THE UPPER TROUGH CURRENTLY OVER THE ROCKIES
EXITS THE AREA THAT EARLIER THIS EVENING GAVE SOME LOCATIONS .01 OR
LESS OF PRECIP EAST OF THE DIVIDE IN THE FORM OF RAIN...ANOTHER
SHORTWAVE IS SIMULTANEOUSLY MOVING INTO WESTERN WY PRODUCING MODERATE
TO HEAVY SNOWFALL OVER THAT AREA WHERE A FEW ADDITIONAL INCHES WILL
LIKELY ACCUMULATE BY SUNRISE THIS MORNING. SNOW WILL DECREASE AFTER
SUNRISE AS A FLATTENING RIDGE BUILDS IN FROM THE WEST. THE WESTERLY
GRADIENT WILL TIGHTEN TODAY PULLING IN A LONG FETCH OF PACIFIC
MOISTURE IN WITH IT. LIGHT SNOW WILL CONTINUE OVER WESTERN WYOMING
TODAY THROUGH TONIGHT. ISENTROPIC LIFT OF ANY SIGNIFICANCE TONIGHT
WILL REMAIN TO THE WEST OVER IDAHO. A STRONG AND BROAD CIRCULATION
OVER 140W/50N WILL EJECT A STRONG SHORTWAVE THAT THE 00Z AND 12Z
MODELS HAVE BEEN CONSISTENT IN INDICATING WILL TRACK ACROSS CENTRAL
WY AROUND 12Z THU. IN RESPONSE TO THIS...THE UPPER FLOW ON WEDNESDAY
WILL BEGIN TO STRENGTHEN AND BACK TO THE WEST SOUTHWEST ADDING TO THE
UPSLOPE COMPONENT IN WESTERN WY. IN ADDITION A BRIEF PERIOD OF
ISENTROPIC UPGLIDE WILL ENSUE AHEAD OF THIS APPROACHING SYSTEM WED.
SHOULD SEE WIDESPREAD 2 TO 4 INCH SNOW AMOUNTS OVER THE WESTERN MTS
WEDNESDAY WITH 1 TO 2 INCHES OVER THE WESTERN VALLEYS. ON WEDNESDAY
NIGHT HAVE KEPT SNOW ADVISORY AMOUNTS IN THE GRIDS ACROSS WESTERN WY.
H7 WINDS INCREASE TO 40 KNOTS FROM THE WEST OVER WESTERN WY WITH 60
KNOT WINDS AT H7 EXPECTED MAINLY EAST OF THE DIVIDE. DYNAMICS
ASSOCIATED WITH THIS STRONG SHORTWAVE AS WELL AS A STRONG UPSLOPE
COMPONENT WILL AID IN THE QUICK SHOT OF HEAVY SNOW ANTICIPATED FOR
WESTERN WY WEDNESDAY NT. CONTEMPLATED ISSUING A WINTER STORM WATCH
FOR THE WESTERN MOUNTAINS AND VALLEYS FOR WED NT BUT OPTED TO HOLD
OFF IN SPITE OF THE SIGNIFICANT SNOW AMOUNTS AND INCREASING WIND
SINCE THE SNOW WILL BE INITIALLY RATHER WET WITH THE STRONGEST MID
LEVEL WINDS REMAINING TO THE EAST. COULD STILL SEE WIND GUSTS OF 30
MPH EVEN IN THE VALLEY LOCATIONS DURING THIS SNOW EVENT. LATER SHIFTS
CAN REEVALUATE. AS THE ASSOCIATED 700MB LOW BECOMES ESTABLISHED OVER
THE NORTHERN PLAINS THURSDAY MORNING AND THE BRUNT OF THE 700MB COLD
AIR ADVECTION AIMS FOR WYOMING BEHIND THIS SYSTEM...MANY AREAS EAST
OF THE DIVIDE SHOULD EXPERIENCE AT LEAST LIGHT SNOW ACCUMULATIONS AS
HAS BEEN THE CASE WITH SIMILAR SET UPS EARLIER THIS SEASON. IN
ADDITION...WITH THE AIRMASS RATHER UNSTABLE THURSDAY BEHIND THE
SYSTEM...CONVECTIVE SNOW BANDING APPEARS LIKELY OVER THE OWL CREEK
MTS AND ADJACENT AREAS OF THE NORTHEAST WIND RIVER BASIN. JACKED UP
THE POPS TO LIKELY FOR THESE AREAS. KEPT LIKELY POPS ALL OTHER MTN
AREAS AS WELL THU. SNOWFALL WILL DECREASE THU NT AS UPPER FLOW
BECOMES INCREASINGLY CONFLUENT. TEMPS SHOULD GET ABOVE FREEZING MOST
AREAS THROUGH WED WITH A COOL DOWN OF ABOUT 8 TO 10 DEGREES EXPECTED
THU BEHIND THE FRONT.

.LONG TERM...FRIDAY THROUGH TUESDAY...
GFS AND ECMWF MEDIUM RANGE GUIDANCE CONTINUES IN OVERALL GOOD
AGREEMENT AND REMAINING CONSISTENT FOR THE EXTENDED FORECAST EVEN
WITH A FAST/PROGRESSIVE PATTERN. AFTER SOME BRIEF RIDGING WORKING
OVERHEAD FRIDAY FOR LOWERED PRECIP CHANCES...NEXT SYSTEM MOVES ONTO
WEST COAST SATURDAY. WITH AN INCREASING MOIST SOUTHWESTERLY
FLOW...THIS IS YET ANOTHER SYSTEM THAT PROMISES MORE SNOWFALL FOR
LOCATIONS WEST OF DIVIDE BEGINNING FRIDAY NIGHT...BUT ESPECIALLY
SATURDAY AND SATURDAY NIGHT. WITH THE CONSISTENCY OF MODELS...HAVE
CONTINUED TO INCREASE PRECIP CHANCES FOR THIS TIME FRAME. WITH SHORT
WAVE TROUGH PASSAGE ACROSS THE STATE NEW YEARS DAY...A FEW SNOW AND
EVEN RAIN SHOWERS COULD SPILL OVER TO AREAS EAST OF DIVIDE. VERY
BRIEF UPPER LEVEL RIDGING SHOULD TAPER PRECIP OFF SUNDAY NIGHT...BUT
THE WEST SHOULD QUICKLY RETURN TO INCREASED SNOW CHANCES INTO EARLY
NEXT WEEK AHEAD OF ANOTHER SYSTEM MOVING ONTO THE WEST COAST MONDAY.
NOT A LOT OF TEMPERATURE FLUCTUATIONS WITH THE PROGRESSION OF THESE
PACIFIC SYSTEMS. HAVE ONLY MADE MINOR ADJUSTMENTS AS TIMING OF SYSTEM
BECOMES MORE CLEAR. OVERALL...ABOVE NORMAL TEMPERATURES WILL PREVAIL
ESPECIALLY IN DRIER AREAS EAST OF DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...FRIEDERS
Hazardous weather outlook, Dec 27, 4:05 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
405 AM MST TUE DEC 27 2005

WYZ001>020-022>030-281300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
405 AM MST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF SNOW WILL BE LIKELY ACROSS THE WESTERN WYOMING
MOUNTAINS AND VALLEYS INTO EARLY NEXT WEEK. THE GREATEST THREAT FOR
ACCUMULATING SNOWFALL IS FORECAST FOR WEDNESDAY NIGHT AND THEN AGAIN
SATURDAY INTO SATURDAY NIGHT. SOME GUSTY WINDS WILL ALSO ACCOMPANY
THESE SNOWS...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW...
ESPECIALLY IN THE HIGHER MOUNTAIN PASSES. STAY TUNED FOR FUTURE
UPDATES ON THESE POTENTIAL HEAVIER SNOWFALL EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TRIW

In the hours before

Special weather statement, Dec 27, 6:27 AM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
627 AM MST TUE DEC 27 2005

WYZ001>020-022>030-271600-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
627 AM MST TUE DEC 27 2005

THE FOLLOWING SNOWFALL AMOUNTS WERE REPORTED IN THE PAST 24 HOURS
ENDING AT 6 AM TUESDAY DECEMBER 27 2005.

BIG HORN COUNTY...
BONE SPRINGS DIVIDE SNOTEL...        1 INCH.

FREMONT COUNTY...
BROOKS LAKE LODGE...                 4 INCHES.
DEER PARK SNOTEL...                  1 INCH.

JOHNSON COUNTY...
CLOUD PEAK RESERVOIR SNOTEL...       3 INCHES.
MIDDLE POWDER SNOTEL...              2 INCHES.
BEAR TRAP MEADOW SNOTEL...           1 INCH.

LINCOLN COUNTY...
COTTONWOOD CREEK SNOTEL...           8 INCHES.
INDIAN CREEK SNOTEL...               6 INCHES.
SPRING CREEK DIVIDE SNOTEL...        6 INCHES.
SALT RIVER SUMMIT SNOTEL...          3 INCHES.

NATRONA COUNTY...
GRAVE SPRINGS SNOTEL...              2 INCHES.

PARK COUNTY...
SYLVAN LAKE SNOTEL...                3 INCHES.
CANYON SNOTEL...                     2 INCHES.
EVENING STAR SNOTEL...               1 INCH.
MARQUETTE SNOTEL...                  1 INCH.
KIRWIN SNOTEL...                     1 INCH.
BLACKWATER SNOTEL...                 1 INCH.

SUBLETTE COUNTY...
BLIND BULL SUMMIT SNOTEL...          6 INCHES.
LOOMIS PARK SNOTEL...                5 INCHES.
KENDALL R. S. SNOTEL...              4 INCHES.
SNIDER BASIN SNOW SNOTEL...          3 INCHES.
BIG SANDY OPENING SNOTEL...          3 INCHES.
ELKHART PARK G. S. SNOTEL...         3 INCHES.
WHITE PINE SKI AREA...               3 INCHES.
GUNSIGHT PASS SNOTEL...              2 INCHES.
BOULDER...                           1 INCH.
BIG SANDY...                         1 INCH.

SWEETWATER...
ROCK SPRINGS...                    0.3 INCH.

TETON COUNTY...
GRAND TARGHEE SKI AREA...           11 INCHES.
JACKSON RAYMER...                    9 INCHES.
JACKSON MID MOUNTAIN...              9 INCHES.
GRASSY LAKE SNOTEL...                8 INCHES.
LEWIS LAKE DIVIDE SNOTEL...          4 INCHES.
PHILLIPS BENCH SNOTEL...             4 INCHES.
SNAKE RIVER STATION SNOTEL...        3 INCHES.
TOGWOTEE MOUNTAIN LODGE...           3 INCHES.
JACKSON BASE...                      3 INCHES.
BASE CAMP SNOTEL...                  3 INCHES.

WASHAKIE COUNTY...
POWDER RIVER PASS SNOTEL...          3 INCHES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wind River Mountains East

When
December 27, 11:00 AM MST
Where
Wind River Mountains East forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wind River Mountains East2005-12-2721MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489373.